Iowa, 2011

Flash Flood in Iowa, June 13, 2011

June 13, 2011 · NWS OAX · 1 event in 1 county or zone

A federal levee southwest of Hamburg failed causing the Missouri River to flash flood across several farmsteads in the area and eventually across a highway and Interstate 29 then toward the Hamburg area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A federal levee southwest of Hamburg failed causing the Missouri River to flash flood across several farmsteads in the area and eventually across a highway and Interstate 29 then toward the Hamburg area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 13, 2:15 AM CST, 7 hours 45 minutes earlier.

Area forecast discussion, Jun 13, 2:15 AM CST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 AM CDT MON JUN 13 2011

.DISCUSSION...
PRECIPITATION CHANCES OVER THE NEXT COUPLE OF DAYS CONTINUE TO BE
THE PRIMARY FORECAST CHALLENGE.

TAIL END OF MCS MOVING ACROSS THE NORTHERN PLAINS WAS RIDING THE
NEBRASKA SOUTH DAKOTA BORDER THIS MORNING...AND HAS RECENTLY
EXHIBITED A GRADUAL TURN TO THE SOUTHEAST INTO MODEST LOW LEVEL JET.
THIS ACTIVITY WILL AFFECT NORTHEAST NEBRASKA EARLY THIS
MORNING...AND EVENTUALLY ROLL THROUGH WEST CENTRAL IOWA AS LOW LEVEL
JET MAINTAINS CONVECTION THIS MORNING. TO THE SOUTH...MID LEVEL WARM
ADVECTION REGIME WAS TRYING TO SPARK CONVECTION IN NORTH CENTRAL AND
NORTHEAST KANSAS AS MODELS HAVE ADVERTISED OVER THE LAST COUPLE OF
DAYS...WITH 00Z MODELS NO DIFFERENT. 40KT LOW LEVEL JET WAS FEEDING
THIS AREA...SO COULD STILL SEE SOME STORMS ROLL THROUGH SOUTHEAST
NEBRASKA THIS MORNING.

ATTENTION THEN TURNS TO UPPER WAVE RIDING INTO WESTERN COLORADO THIS
MORNING. MID LEVEL FLOW TAKES THIS WAVE INTO NORTHERN NEBRASKA THIS
AFTERNOON AND EVENING. MEANWHILE...WARM FRONT CURRENTLY IN SOUTHERN
KANSAS WILL LIFT NORTH INTO AT LEAST NORTHEAST KANSAS AND NORTHWEST
MISSOURI. DEW POINTS IN THE UPPER 60S TO NEAR 70 UNDER COOLING MID
LEVEL TEMPS WILL YIELD CAPES OVER 3000 J/KG WITH NEARLY 40 KTS OF
0-6KM BULK SHEAR. INHIBITION SHOULD ERODE BY LATE AFTERNOON ALLOWING
CONVECTION TO FIRE ALONG AND NORTH OF WARM FRONT FROM NORTHEAST
KANSAS INTO SOUTHEAST NEBRASKA. CONTINUED DEVELOPMENT NORTHEAST INTO
SOUTHWEST IOWA WILL ENSUE AS SOUTHWEST 40KT LOW LEVEL JET RIDES OVER
FRONTAL ZONE. SPC PAINTS THIS PART OF OUR CWA IN A 5 PERCENT TORNADO
RISK LATE THIS AFTERNOON AND EVENING. MODELS INDICATE LOW LEVEL
SHEAR ALONG WARM FRONT WILL REMAIN SOUTH OF OUR AREA...BUT THERE IS
SOME INDICATION THAT BOUNDARY WILL NOSE INTO OUR FAR SOUTHEAST CWA
DURING THE EVENING. WILL OUTLINE THIS POSSIBILITY IN OUR HAZARDOUS
WEATHER OUTLOOK THIS MORNING.

CONVECTION WILL GRADUALLY WORK EAST DURING THE EVENING. HOWEVER
ANOTHER AND SOMEWHAT STRONGER MID LEVEL WAVE WILL MOVE INTO THE
PLAINS ON TUESDAY. SURFACE FRONT SHOULD BE SUPPRESSED SOUTH AFTER
MONDAY EVENING CONVECTION...BUT COOL TEMPS ALOFT SUGGEST SCATTERED
SHOWER OR THUNDERSTORMS WILL LIKELY DEVELOP ON TUESDAY. THESE WILL
AGAIN MOVE EAST OF THE AREA DURING THE LATE EVENING.

A DRY PERIOD STILL LOOKS ON TRACK WEDNESDAY INTO THURSDAY AS MID
LEVEL RIDGING PUSHES STORM TRACK AWAY FROM EASTERN NEBRASKA AND
WESTERN IOWA. HIGH TEMPERATURES SHOULD REBOUND BACK INTO THE 80S FOR
ALL OF THE AREA THEN.

HAVE NOT CHANGED THE FORECAST BEYOND THURSDAY. ANOTHER SYSTEM IS
FORECAST INTO THE REGION THURSDAY NIGHT WITH ATTENDANT WARM
ADVECTION SUGGESTING THUNDERSTORM DEVELOPMENT THURSDAY NIGHT INTO
FRIDAY. THE WEEKEND FORECAST REMAINS MURKY WITH MODELS SHOWING
VARIOUS SOLUTIONS TO VARIOUS SHORTWAVES RIDING THROUGH SOUTHWEST
FLOW ALOFT.

DERGAN

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

06Z TAFS

WEATHER FEATURES AFFECTING THE AREA ARE SHORTWAVE TROUGH ENERGY
MOVING ACROSS THE CENTRAL AND NORTHERN PLAINS...AND AN AREA OF LOW
PRESSURE OVER SOUTHWEST KANSAS WITH A STATIONARY FRONT ACROSS
SOUTHERN KANSAS.  THUNDERSTORMS HAVE BEEN ONGOING ALL NIGHT AND HAVE
BEEN PUSHING ACROSS THE DAKOTAS.  A CLUSTER OF STRONG STORMS HAVE
BEEN TRACKING EAST SOUTHEAST INTO NORTH CENTRAL NEBRASKA. ALTHOUGH
THE BETTER LIFT IS NORTH OF THE AREA...PROPAGATION VECTORS HAVE A
SOUTHEAST THEN A EAST MOVEMENT TO THEM AND WITH THE MOISTURE AXIS
AND THETA-E ADVECTION INTO EASTERN NEBRASKA THUNDERSTORMS MAY AFFECT
THE KOFK TAF THIS MORNING. ACCAS CLOUDS WERE NOTED ON SATELLITE FROM
CENTRAL NEBRASKA AND KANSAS INTO EASTERN NEBRASKA AND MISSOURI WITH
A GRADIENT IN H85 TEMPS IN THIS AREA.  THE LOW LEVEL JET IS FCST TO
STRENGTHEN OVER NORTHEAST KANSAS.  WITH DEEP MOISTURE IN
PLACE...WILL NEED TO MONITOR TSRA DEVELOPMENT THIS MORNING AS DO NOT
HAVE THEM GETTING INTO KLNK/KOMA.  LOW CLOUDS SHOULD CONTINUE TO
DEVELOP THIS MORNING THUS MVFR CIGS INCLUDED THROUGH THE MORNING.
THESE MAY LIFT TO VFR THIS AFTERNOON...THEN RETURN TO MVFR TONIGHT.
DEPENDING ON THE HEATING AND FORCING THIS AFTERNOON...STRONG TSRA
MAY DEVELOP THIS AFTERNOON AND TONIGHT.  DUE TO UNCERTAINTY DO NOT
HAVE IN CURRENT FCST...HOWEVER WILL LOOK AT PROB30 WITH NEXT
ISSUANCE.  SOUTHEAST TO EAST WINDS DURING THE PERIOD GENERALLY FM 8
TO 15KTS.

ZAPOTOCNY

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR IAZ090.

&&
Hazardous weather outlook, Jun 13, 3:07 AM CST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
407 AM CDT MON JUN 13 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-132315-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
407 AM CDT MON JUN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING ACROSS ALL OF EASTERN NEBRASKA AND SOUTHWEST
IOWA. LARGE HAIL WILL BE PRIMARY HAZARD. HOWEVER...IN SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA...DAMAGING WINDS AND AN ISOLATED
TORNADO CAN NOT BE RULED OUT.

THUNDERSTORMS MOVING THROUGH NORTHEAST NEBRASKA AND INTO WEST
CENTRAL IOWA THIS MORNING COULD PRODUCE GUSTY WINDS AND BRIEF
HEAVY RAIN. THEN THIS AFTERNOON...AN UPPER LEVEL TROUGH MOVING
IN FROM THE SOUTHWEST...AND A WARM FRONT LIFTING NORTH THROUGH
KANSAS...WILL COMBINE TO PRODUCE THE POTENTIAL FOR SEVERE
THUNDERSTORMS. THE GREATEST COMBINATION OF INSTABILITY AND SHEAR
WILL EXIST ALONG THE WARM FRONT MOVING INTO NORTHEAST KANSAS BY
LATE AFTERNOON. LOW LEVEL SHEAR ALONG THE FRONT WILL LEAD TO THE
POSSIBILITY OF TORNADOES. IF THE WARM FRONT LIFTS FARTHER NORTH
INTO SOUTHEAST NEBRASKA OR SOUTHWEST IOWA...THE CHANCE FOR AN
ISOLATED TORNADO WILL INCREASE THERE.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSOURI
RIVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT...THEN
AGAIN THURSDAY NIGHT INTO FRIDAY...AS A COUPLE OF UPPER LEVEL
STORM SYSTEMS MOVE THROUGH THE PLAINS. WHILE WIDESPREAD SEVERE
STORMS ARE NOT EXPECTED...THERE IS A CHANCE FOR ISOLATED STRONG TO
SEVERE STORMS WITH EITHER OF THESE SYSTEMS.

FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER...WITH INCREASING
RIVER LEVELS EXPECTED THROUGH THE EARLY PART OF THIS WEEK AS
OUTFLOWS FROM GAVINS POINT DAM CONTINUE TO INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

In the hours before

Special weather statement, Jun 13, 4:10 AM CST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
510 AM CDT MON JUN 13 2011

NEZ011-012-016-017-131100-
ANTELOPE NE-CEDAR NE-KNOX NE-PIERCE NE-
510 AM CDT MON JUN 13 2011

...SPECIAL WEATHER STATEMENT FOR NORTHERN ANTELOPE...NORTHERN
PIERCE...KNOX AND CEDAR COUNTIES UNTIL 600 AM CDT...

AT 508 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM UTICA TO 7 MILES
NORTHWEST OF ORCHARD...AND MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH BRIEF HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ORCHARD...
  CREIGHTON...
  BLOOMFIELD...
  PLAINVIEW...
  WYNOT...
  WAUSA...
  HARTINGTON...
  OSMOND...
  COLERIDGE...
  RANDOLPH...
  LINDY...
  LEWIS AND CLARK STATE RECREATION AREA...
  CENTER...
  ASHFALL FOSSIL BEDS STATE HISTORICAL PARK...
  THE HIGHWAY 14 AND 59 JUNCTION...
  WINNETOON...
  ROYAL...
  BAZILE MILLS...
  CROFTON...
  BRUNSWICK...

DERGAN
Special weather statement, Jun 13, 4:57 AM CST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
557 AM CDT MON JUN 13 2011

NEZ011-012-017-018-131145-
CEDAR NE-KNOX NE-PIERCE NE-WAYNE NE-
557 AM CDT MON JUN 13 2011

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN WAYNE...NORTHERN
PIERCE...SOUTHEASTERN KNOX AND SOUTHWESTERN CEDAR COUNTIES UNTIL 645
AM CDT...

AT 552 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PLAINVIEW...OR 32 MILES NORTHWEST OF
NORFOLK...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PLAINVIEW...
  OSMOND...
  RANDOLPH...
  FOSTER...
  MAGNET...
  MCLEAN...
  THE HIGHWAY 81 AND 20 JUNCTION...
  SHOLES...

THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DERGAN
Special weather statement, Jun 13, 6:51 AM CST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
751 AM CDT MON JUN 13 2011

NEZ015-033-034-131330-
BURT NE-CUMING NE-THURSTON NE-
751 AM CDT MON JUN 13 2011

...SPECIAL WEATHER STATEMENT FOR SOUTHERN THURSTON...CUMING AND
NORTHWESTERN BURT COUNTIES UNTIL 830 AM CDT...

AT 747 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES NORTH OF HOWELLS...OR 24 MILES
SOUTHEAST OF NORFOLK...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WISNER...
  BEEMER...
  WEST POINT...
  PENDER...
  BANCROFT...
  LYONS...
  WALTHILL...
  MACY...
  10 MILES WEST OF WEST POINT...
  THE HIGHWAY 9 AND 51 JUNCTION...
  ROSALIE...

ZAPOTOCNY
Local storm report, Jun 13, 7:08 AM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
808 AM CDT MON JUN 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 AM     HAIL             5 NW WEST POINT         41.89N 96.78W
06/13/2011  E1.00 INCH       CUMING             NE   PUBLIC

&&

BMAYES

The radar

The Omaha radar (KOAX), 96 km away, was scanning. The volume nearest the first event began at 16:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Fremont

When
June 13, 10:00 AM CST to 3:00 PM CST
Where
Fremont County, 5.79 mi S of Payne to 4.12 mi S of Payne
Cause
Dam / Levee Break
Property damage
$100,000
Reported by
County Official
Coordinates
40.587, -95.769

A federal levee along the Missouri River failed causing flash flooding of several farmsteads southwest of Hamburg. The flood waters also flooded across a local highway and eventually reached Interstate 29 and a levee surrounding Hamburg.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299757.